Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Proc Natl Acad Sci U S A. 2010 Aug 3;107(31):13836-41. doi: 10.1073/pnas.1008366107. Epub 2010 Jul 19.

Therapeutic potential of a synthetic lethal interaction between the MYC proto-oncogene and inhibition of aurora-B kinase.

Author information

  • 1Department of Microbiology and Immunology, G. W. Hooper Research Foundation, University of California, San Francisco, CA 94143, USA.

Abstract

The Myc protein and proteins that participate in mitosis represent attractive targets for cancer therapy. However, their potential is presently compromised by the threat of side effects and by a lack of pharmacological inhibitors of Myc. Here we report that a circumscribed exposure to the aurora kinase inhibitor, VX-680, selectively kills cells that overexpress Myc. This synthetic lethal interaction is attributable to inhibition of aurora-B kinase, with consequent disabling of the chromosomal passenger protein complex (CPPC) and ensuing DNA replication in the absence of cell division; executed by sequential apoptosis and autophagy; not reliant on the tumor suppressor protein p53; and effective against mouse models for B-cell and T-cell lymphomas initiated by transgenes of MYC. Our findings cast light on how inhibitors of aurora-B kinase may kill tumor cells, implicate Myc in the induction of a lethal form of autophagy, indicate that expression of Myc be a useful biomarker for sensitivity of tumor cells to inhibition of the CPPC, dramatize the virtue of bimodal killing by a single therapeutic agent, and suggest a therapeutic strategy for killing tumor cells that overexpress Myc while sparing normal cells.

PMID:
20643922
[PubMed - indexed for MEDLINE]
PMCID:
PMC2922232
Free PMC Article

Images from this publication.See all images (5)Free text

Fig. 1.
Fig. 2.
Fig. 3.
Fig. 4.
Fig. 5.
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk